Alert archive / South Carolina / Tornado Warnings in 1999
Tornado Warning 3, NWS Charleston, SC
NWS Charleston, SC issued this tornado warning at Apr 8, 1999, 9:13 PM EDT for Charleston County, South Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 8, 1999, 9:13 PM EDT (01:13 UTC)
- Expired
- Apr 8, 1999, 9:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Charleston County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 9:35 PM EDT | Thunderstorm Wind 50 | Adams Run, SC | Several trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.2 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2156 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1332 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KCHS 090114 RRA TORCHS SCC019-090145- BULLETIN...EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 913 PM EDT THU APR 8 1999 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * TORNADO WARNING FOR... WESTERN CHARLESTON COUNTY IN SOUTH CAROLINA * UNTIL 945 PM EDT * AT 908 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO NEAR OSBORN AND ADAMS RUN...MOVING SOUTHEAST AT 40 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... OSBORN...ADAMS RUN...ROCKVILLE AND EDISTO ISLAND IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR ROOM AWAY FROM WINDOWS. THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE... GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID WINDOWS AND DOORS. ABANDON CARS AND MOBILE HOMES FOR A STURDIER BUILDING OR GET INTO A DITCH OR CULVERT. EVT
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Apr 8, 3:20 PM EDT, 5 hours 53 minutes earlier.
Area forecast discussion, Apr 8, 3:20 PM EDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 320 PM EDT THU APR 8 1999 CONTINUE TO WATCH SHORT TERM TRENDS TO SEE IF THERE IS GOING TO BE ANY LATE AFTERNOON CONVECTION. VISIBLE SATELLITE IMAGERY SHOWS THAT THE CUMULUS ARE A LITTLE MORE ENHANCED IN GEORGIA SECTIONS AND THERE IS SOME LOW LEVEL MOISTURE CONVERGENCE. A SLIGHT CHANCE OF EVENING THUNDERSTORMS MAY STILL BE NEEDED IN PART OF THE AREA. AFTER THAT LOOKS LIKE THE CHANCE OF RAIN WILL BE RATHER LOW. INCREASING SOUTHWESTERLY WINDS WILL ADVECT IN DRIER LOW LEVEL AIR WHILE MID LEVEL TEMPERATURES RISE. SO WHILE A FEW DIURNAL THUNDERSTORMS CANNOT BE RULED OUT BELIEVE THE CHANCE IS TOO LOW TO WARRANT MENTION IN THE FORECAST. STRONGEST WINDS SHOULD OCCUR ON SATURDAY WITH A GOOD 15 TO 25 MPH AND PERHAPS GETTING EVEN HIGHER INTO WIND ADVISORY CRITERION. IT ALMOST LOOKS HOT AND DUSTY. BUT ALL OF THE MODELS EXCEPT THE ETA SHOW THAT THE WARMEST LOWER LEVEL TEMPERATURES PASS BY THE AREA IN THE MORNING. SO FULL HEAT POTENTIAL IN THIS PATTERN MAY NOT BE REACHED. THUS AM HESITANT TO GO ABOVE TODAYS READINGS. BUT WITH STRONG GRADIENT WARMER AIR SHOULD MAKE IT CLOSE TO THE BEACHES. POTENTIAL IS THERE FOR TEMPERATURES TO BE EVEN WARMER ON SATURDAY BUT AT THIS TIME IT APPEARS THAT HIGH CLOUDS WILL BE THICK ENOUGH TO LIMIT INSOLATION SOME. FOR MARINE AREA WINDS HAVE BEEN HOLDING FAIRLY STEADY THROUGH THE DAY. BUT AS GRADIENT BEGINS TO TIGHTEN SPEEDS SHOULD PICK UP OVERNIGHT. WILL CONTINUE WITH TREND FROM EARLIER FORECAST WHICH BRINGS SMALL CRAFT ADVISORY CONDITIONS TO ENTIRE AREA ON FRIDAY. PRELIMINARY NUMBERS CHS 67/87 67/85 1111 SAV 67/87 67/86 2111 CHL 68/83 68/82 1111 NBC 68/86 68/84 2111 .CHS... SC...NONE. GA...NONE.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 8:04 PM EDT | Tornado Warning | CHS | Colleton | 46 min |
| Apr 8, 8:56 PM EDT | Severe Thunderstorm Warning | CHS | Charleston, Dorchester | 64 min |
Nearby
Tornado Warnings in South Carolina, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.